Tornadoes · United States · Wisconsin · 2005
F2 tornado, Leland to Okee, Wisconsin, August 18, 2005
From Leland to Okee, this F2 tornado ran 14.5 miles across Sauk and Columbia counties on August 18, 2005, touching down at 5:33 PM CDT and reaching 200 yards wide. It killed nobody, and did $610,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F2
- Date
- August 18, 2005
- Touchdown
- 5:33 PM CDT (22:33 UTC)
- Path length
- 14.5 miles (23.3 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $610,000
- Counties
- Sauk and Columbia counties
- Touchdown point
- 43.370, -89.900
- Lift-off point
- 43.320, -89.530
- Record number
- 1137
What the Weather Service recorded
The largest single-day tornado outbreak in Wisconsin recorded history for south-central and southeast Wisconsin occurred on August 18, 2005. Sixteen tornadoes were documented on this day in south-central and southeast Wisconsin, a new single-day record. A line of supercells developed and pushed across south-central Wisconsin during the afternoon hours, and then pushed east across southeast Wisconsin during the evening hours. Most of the tornadoes were associated with two supercells. One main supercell tracked across Sauk County and then into Columbia, producing one F0 and one F2 tornado. The F2 tornado crossed into Columbia County. Another main supercell produced an F3 tornado that devastated the area north of city of Stoughton (Dane Co.), and a weaker F1 tornado just south of the city of Rockdale (Dane Co.). This supercell then tracked into southwestern Jefferson County a short time later, producing two F0 tornadoes and four F1 tornadoes. The sixteen (16) tornadoes contributed largely to both the new state record of 27 tornadoes on a single day, and 62 tornadoes for a calendar year. In additiion, there were scattered reports of funnel clouds, damaging straight-line, downburst winds, and large hail across south-central and southeast Wisconsin. The total direct damage estimate for the afternoon and evening tornado and severe weather outbreak in south-central and southeast Wisconsin on August 18th was about $36.6 M ($35.7 property and $948 K crop). Additional indirect costs totaled almost $1.9 M, resulting in a total direct and direct cost of about $38.5 M. Synoptically, a surface low pressure system was located over extreme southeast Minnesota early in the afternoon. A warm front extended east southeast from the low with dew points pooling in the lower 70s along it. The surface low moved east into east central Wisconsin by 2100CST that evening. Favorable wind shear associated with the warm front, combined with the strong instability supplied by the heat and humidity, helped to produce numerous tornadic supercells.
This tornado spun up from the same supercell thunderstorm that spawned the "Viola" tornado earlier in Vernon and Richland counties. This Sauk County tornado spun up at 1633CST about 3.6 miles northeast of Leland, or about 1/4 mile south of the intersection of Ruff and Pine Hollow Roads. The tornado headed east-southeast for about 11.1 miles in Sauk County, and crossed the Columbia County line at 1655CST about 4.5 miles north-northeast of Prairie du Sac, between Wiegans Bay and a boat launch site. This tornado crossed CTH C about 0.5 mile west of Stones Pocket Road, and moved through old Badger Ammunition Plant just south of the greatest density of roads within the Plant grounds. This rain-wrapped tornado was video taped and photographed, and damaged many structures, trees, and power-lines. As for residential buildings, 10 received minor damage, 1 had major damage, and one was destroyed. One business building had minor damage. As for agricultural buildings, 5 received minor damage, and 6 were destroyed. This tornado was rated an F2 with estimated winds of 98-136 knots (113-157 mph). Average path width was about 150 yards.
This tornado was a continuation of the "Leland" F2 Sauk County tornado that passed through the Badger Ammunition Plant grounds. It crossed into Columbia County from Sauk County at 1655CST about 5.4 miles west of Okee, or 1.2 miles northwest of the intersection of Gastrow Road and STH 188. This tornado headed east-southeast for 3.4 miles, while weakening, and ended at 1703CST about 3.2 miles southeast of Okee, or 0.2 mile southeast of the intersection of CTH J and Occonor Road. Some tree, power-line, and crop damage was noted, resulting in a F1 damage rating in Columbia County. Average path width was about 125 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
12 minutes of warning. NWS MKX issued a tornado warning for this county at 22:21 UTC, 12 minutes before the tornado touched down, in force until 23:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:37 UTC | 22:30 UTC | Tornado Warning | MKX |
| 22:07 UTC | 22:30 UTC | Tornado Warning | MKX |
| 22:21 UTC | 23:15 UTC | Tornado Warning | MKX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:57 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the tornado touched down at Aug 18, 2:25 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 18, 2:25 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 225 PM CDT THU AUG 18 2005 .DISCUSSION...FORECAST FOCUS ON PRECIP THREAT TONIGHT AND AGAIN FRI INTO FRI NGT. MORNING CONVECTION ON NOSE OF STRONG LOW LEVEL THETA-E ADVECTION HAS ABOUT ENDED IN ERN SECTIONS. PORTIONS OF OUTFLOW BOUNDARY IN ERN IA HAS BECOME MORE DIFFUSE. WMFNT APPEARS TO BE SURGING NWD ON INCRG S TO SWLY WINDS...AHEAD OF SFC LOW PRES OVR SRN MN. EFFECTIVE SHEAR IN EXCESS OF 40KTS AHEAD OF SFC LOW OVR W CENTRAL AND SWRN MN AND VGP HAS INCRD TO 2 UNITS WITH MUCAPE NOW OVER 1000 J/KG IN SRN WI. DESPITE NAM INITIALIZATION PROBLEMS...BOTH NAM AND GFS SHOWING STRONG THETA-E RIDGE AND SECONDARY SURGE OF THETA-E ADVECTION INTO PTNS OF SRN WI LATE THIS AFTN AND EVE. LOW 70S DEWPTS BEGINNING TO POOL ALG WMFNT IN WRN WI AS WELL. PRES FALL COUPLET WOULD CARRY SFC LOW ACRS PTNS OF SRN/CENTRAL WI INTO THE EVE...SO SOME CONCERN FOR ISOLD TORNADOES AS WELL AS DAMAGING WINDS AND HAIL. ENUF MIXING LATE TNGT TO PRECLUDE WIDESPREAD THICK FOG BUT PATCHY LGT FOG NOT OUT OF THE QUESTION ALONG WITH AREAS OF ST. WEAK RIDGING BTWN SYSTEMS FOR MOST OF FRIDAY...BUT SECONDARY SURGE OF THETA-E ADVECTION ON NOSE OF 30 TO 40KT LOW LEVEL JET AHEAD OF STRONGER CDFNT FRI NGT. LOOKS FAIRLY STABLE AHEAD OF FRONT SO CUT BACK ON POPS SLIGHTLY FRI AFTN...AND LEFT LKLY WORDING FOR NOW FRI NGT. DROP IN DEWPTS FOR FRI SHOULD KEEP HEAT INDICIES BELOW TRIPLE DIGITS BUT 85H TEMPS EXCEEDING 20 WITH DRIER W TO SWLY FLOW...SO WENT WITH WARMER MAV GUIDANCE. COOLER AIR ON BRISK NWLY WINDS FOR SAT BUT RH MINIMAL SO EXPC AT LEAST P/C SKIES FOR SAT. RIDGING THEN BUILDS IN INTO THE FIRST PART OF NEXT WEEK WITH BENIGN WX. NAM TRYING TO BRING IN HIGHER RH WITH BACKDOOR CDFNT SUN NGT BUT LEANED TWD MORE CONSISTENT AND DRIER GFS FOR NOW. HEIGHT ANOMOLY CENTERED ON 08/26 FOCUSING ON DEVELOPING UNSETTLED PERIOD LATER NEXT WEEK WITH UPSTREAM S/W TROF OVER NATIONS MID-SECTION. PREVIOUSLY UPSTREAM RIDGE CENTERED ON 08/23. FAIRLY GOOD AGREEMENT IN GFS ENSEMBLE MEMBERS AT BEGINNING OF EFP PERIOD LENDING CREDENCE TO GFS/DGEX SOLUTION. HENCE MID LEVEL RIDGING BEGINS TO BREAK DOWN BY MIDDLE OF NEXT WEEK...BUT ALOT OF VARIABILITY IN ENSEMBLE MEMBERS BY THIS TIME AND AMOUNT OF MOISTURE RETURN QUESTIONABLE. GFS DPROG SHOWING QUITE A BIT OF VARIABILITY OVER LAST SEVERAL RUNS AS TO LOCATION AND MAGNITUDE OF TROF...YET ENUF AGREEMENT TO CARRY POPS THRU THU TIME PERIOD. && .MKX WATCHES/WARNINGS/ADVISORIES...NONE. && MBK
Hazardous weather outlook, Aug 18, 4:31 AM CDT, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 431 AM CDT THU AUG 18 2005 WIZ046-047-051-052-056>060-062>072-190945- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 431 AM CDT THU AUG 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WISCONSIN...SOUTHEAST WISCONSIN AND EAST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON AND EARLY TONIGHT OVER ALL OF SOUTHERN WISCONSIN. THE MAIN THREATS WILL BE ISOLATED TORNADOES...LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY MAINLY DURING THE LATE AFTERNOON AND NIGHT TIME HOURS OVER ALL OF SOUTHERN WISCONSIN. THE MAIN THREATS WILL BE ISOLATED TORNADOES...LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. LMZ643>646-665-190945- SHEBOYGAN TO PORT WASHINGTON- PORT WASHINGTON TO NORTH POINT LIGHTHOUSE- NORTH POINT LIGHTHOUSE TO WIND POINT- WIND POINT TO WINTHROP HARBOR ILLINOIS- WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE- 431 AM CDT THU AUG 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT. THE MAIN THREATS WILL BE ISOLATED WATERSPOUTS...LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY DURING THE LATE AFTERNOON AND NIGHT TIME HOURS. THE MAIN THREATS WILL BE ISOLATED WATERSPOUTS...LARGE HAIL... AND DAMAGING WINDS. ZAJDEL
In the hours before
Special weather statement, Aug 18, 3:29 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 329 PM CDT THU AUG 18 2005 WIZ046-047-051-052-056>060-062>072-182130- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 329 PM CDT THU AUG 18 2005 ...TORNADO WATCH IN EFFECT FOR PARTS OF SOUTH-CENTRAL WISCONSIN UNTIL 9 PM... A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM LA CROSSE TO MARSHFIELD WILL MOVE SOUTHEAST INTO SOUTH CENTRAL WISCONSIN THIS AFTERNOON. IT SHOULD REACH THE AREA FROM DODGEVILLE TO BARABOO TO MONTELLO IN MARQUETTE COUNTY BETWEEN 5 PM AND 6 PM. ANY OF THE STORMS IN THIS LINE HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE A TORNADO...DAMAGING STRAIGHT-LINE WINDS...OR LARGE HAIL. IN ADDITION...BRIEF HEAVY RAINS UP TO AROUND AN INCH IN ONE HOUR ARE POSSIBLE. OVER THE REMAINDER OF SOUTH-CENTRAL AND SOUTHEAST WISCONSIN YOU CAN EXPECT ISOLATED OR SCATTERED SHOWERS AND AN ISOLATED THUNDERSTORM THE REMAINDER OF THE AFTERNOON HOURS. KAPELA
Special weather statement, Aug 18, 4:12 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 412 PM CDT THU AUG 18 2005 WIZ046-047-051-052-056>060-062>072-182145- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE- RACINE-ROCK-SAUK-SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 412 PM CDT THU AUG 18 2005 ...STRONG THUNDERSTORMS HEADING FOR SOUTH CENTRAL WISCONSIN... STRONG THUNDERSTORMS WILL BE MOVING INTO SOUTH CENTRAL WISCONSIN FROM WEST CENTRAL WISCONSIN FROM 425 PM TO 500 PM. THESE THUNDERSTORMS WILL BE AFFECTING THE REEDSBURG...BARABOO...WISCONSIN DELLS...LIME RIDGE AND POSSIBLY PORTAGE AREAS. THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL IN WEST CENTRAL WISCONSIN. IF THESE THUNDERSTORMS MAINTAIN THEIR INTENSITY...A SEVERE THUNDERSTORM WARNING WILL MOST LIKELY BE ISSUED FOR SAUK COUNTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR SOUTH CENTRAL WISCONSIN. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTH CENTRAL WISCONSIN INTO THE EARLY EVENING. MBK
Local storm report, Aug 18, 5:15 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
515 PM CDT THU AUG 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TORNADO W AVOCA 43.19N 90.33W
08/18/2005 IOWA WI TRAINED SPOTTER
BRIEF TORNADO SPOTTED JUST WEST OF THE CITY OF AVOCA.
&&
EKLocal storm report, Aug 18, 5:32 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
532 PM CDT THU AUG 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TORNADO 3 NW SPRING GREEN 43.21N 90.11W
08/18/2005 SAUK WI LAW ENFORCEMENT
TORNADO REPORTED NEAR BIG HOLLOW ROAD MOVING TO THE
NORTHEAST. TREES DOWN.
&&
EKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Green Bay/Straub, WI (KGRB), 12:00Z
10.6 hours before the tornado, 181 km from the path. August 18, 2005.
- Mixed-layer CAPE
- 206 J/kg
- Mixed-layer CIN
- -38 J/kg
- Surface CAPE
- 10 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.4 K/km
Green Bay/Straub, WI (KGRB), 00:00Z
1.4 hours after it, 181 km from the path. August 19, 2005.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -105 J/kg
- Surface CAPE
- 275 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.2 K/km
The surface observations
Dells/Baraboo (DLL), 20 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:35 UTC | 80.6 | 71.6 | 190° 8 kt | 1004.4 | ||
| 20:55 UTC | 80.6 | 71.6 | 180° 9 kt | 1004.1 | ||
| 21:35 UTC | 78.8 | 71.6 | 170° 9 kt | 1004.1 | ||
| 21:55 UTC | 77 | 71.6 | 170° 9 kt | 1003.7 | ||
| 22:15 UTC | 75.2 | 71.6 | 170° 7 kt | 14 | 1003 | RA |
| 22:56 UTC | 68 | 64.4 | 220° 11 kt | 17 | 1005.4 | RA |
| 23:15 UTC | 68 | 64.4 | 180° 5 kt | 1004.4 | ||
| 23:35 UTC | 69.8 | 66.2 | 190° 6 kt | 1004.1 | ||
| 23:55 UTC | 71.6 | 66.2 | 240° 5 kt | 1004.1 | ||
| 00:15 UTC | 71.6 | 66.2 | 220° 6 kt | 1004.1 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Milwaukee radar (KMKX), 103 km away, was scanning. The volume nearest the touchdown began at 22:32 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:18 UTC | TSTM WND DMG | 5 E Viola | Richland, WI | TREES DOWN. |
| 21:23 UTC | TSTM WND DMG | 3 E Viola | Richland, WI | NUMEROUS LARGE TREES AND POWER LINES DOWN. |
| 21:32 UTC | TORNADO 1 | Bloom City | Richland, WI | THIS TORNADO HAD A BROKEN PATH EXTENDING FROM VIOLA TO 1 MILE WEST OF HUB CITY...WHERE IT LIFTED AROUND 440PM. TORNADO INTENSITY VARIED FROM F0 TO F1 ALONG THE PATH. BLOOM CITY HAD MINOR ROOF AND TREE DAMAGE. TOTAL LENGT |
| 21:32 UTC | TORNADO | 2 S Bloom City | Richland, WI | MAJOR DAMAGE DESCRIBED TO HOMES AND TREES. FURTHER DETAILS UNKNOWN. |
| 21:39 UTC | TSTM WND DMG | 4 E Bloom City | Richland, WI | NUMEROUS TREES DOWN. COULD BE TORNADO PATH. |
| 21:40 UTC | TORNADO 0 | 1 N Orion | Richland, WI | BRIEF TORNADO ALONG THE WISCONSIN RIVER...CAUSING TREE DAMAGE. |
| 21:40 UTC | TORNADO | Muscoda | Grant, WI | DAMAGE TO TREES AND A FEW BUILDING IN TOWN. TORNADO THEN CROSSED WISCONSIN RIVER AND HIT SMALL COMMUNITY OF ORION IN SOUTHERN RICHLAND COUNTY. |
| 21:46 UTC | TORNADO 0 | 1 N Orion | Richland, WI | TORNADO CROSSED WISCONSIN RIVER AND DAMAGED NUMEROUS TREES AND MOBILE HOMES. SOME MOBILE HOMES WERE TOSSED IN THE AIR REPORTEDLY. |
| 21:57 UTC | TORNADO | W Avoca | Iowa, WI | BRIEF TORNADO SPOTTED JUST WEST OF THE CITY OF AVOCA. |
| 22:25 UTC | TORNADO | 3 Nw Spring Green | Sauk, WI | TORNADO REPORTED NEAR BIG HOLLOW ROAD MOVING TO THE NORTHEAST. TREES DOWN. |
| 22:35 UTC | TORNADO | 1 W Spring Green | Sauk, WI | TORNADO REPORTED BY SHERRIFF. |
| 22:39 UTC | TORNADO | 2 Se White Creek | Adams, WI | DAMAGE TO MOBILE HOMES AND NUMEROUS TREES. SURVEY ON-GOING. FUJITA RATING LIKELY F1. |
| 22:45 UTC | TORNADO | 2 Sw Merrimac | Columbia, WI | TORNADO ON THE GROUND. |
| 22:48 UTC | TSTM WND DMG | 4 N Plainville | Adams, WI | TREE DAMAGE REPORTED IN TOWNSHIPS OF SPRINGVILLE AND JACKSON. |
| 22:52 UTC | TSTM WND DMG | 1 Nw Merrimac | Sauk, WI | POSSIBLE TORNADO. STORM DAMAGE REPORTED ALONG HWY 12. TREES AND VEHICLES WERE DAMAGED. |
| 22:55 UTC | FUNNEL CLOUD | 2 Nw Lodi | Columbia, WI | |
| 22:55 UTC | FUNNEL CLOUD | 3 Se Mount Horeb | Dane, WI | |
| 23:03 UTC | FUNNEL CLOUD | 2 Nw Black Earth | Dane, WI | BETWEEN BLACK EARTH AND MAZOMANIE. |
| 23:03 UTC | FUNNEL CLOUD | N Lodi | Columbia, WI | |
| 23:03 UTC | TORNADO | Lodi | Columbia, WI | TORNADO ON THE GROUND AT THIS TIME. |
| 23:03 UTC | TORNADO | Merrimac | Sauk, WI | TORNADO ON THE GROUND ALONG THE WISCONSIN RIVER. |
| 23:10 UTC | FUNNEL CLOUD | Verona | Dane, WI | FUNNEL CLOUD WAS REPORTED DROPPING UP AND DOWN. |
| 23:15 UTC | TORNADO | Fitchburg | Dane, WI | UNCONFIRMED BY THE PUBLIC. |
| 23:18 UTC | TORNADO | 3 N Lodi | Columbia, WI | TORNADO ON THE GROUND. |
| 23:20 UTC | TORNADO | 3 N Dane | Columbia, WI | TORNADO ON THE GROUND WITH DEBRIS. |
| 23:29 UTC | TORNADO | 3 S Mcfarland | Dane, WI | TORNADO ON THE GROUND. |
| 23:29 UTC | TORNADO | 5 N Stoughton | Dane, WI | TORNADO ON THE GROUND BETWEEN MCFARLAND AND STOUGHTON ALONG HIGHWAY 51 AND COUNTY ROAD B. |
| 23:30 UTC | TORNADO | Stoughton | Dane, WI | *** 1 FATAL, 6 INJ *** ONE FATALITY AND 6 OTHERS WERE INJURED WHEN THE TORNADO PASSED THROUGH STOUGHTON. EMERGENCY MANAGEMENT OFFICIALS REPORTED 80 TO 90 HOUSES WERE HEAVILY DAMAGED ACROSS DANE COUNTY. |
| 23:38 UTC | FUNNEL CLOUD | E Madison | Dane, WI | FUNNEL CLOUD MOVING UP AND DOWN JUST EAST OF MADISON. |
| 23:38 UTC | TORNADO | S Mcfarland | Dane, WI | TORNADO JUST SOUTH OF MCFARLAND MOVING EAST TOWARD STOUGHTON. |
| 23:41 UTC | TORNADO | Stoughton | Dane, WI | LARGE TREES DOWN AND HOUSES DAMAGED. SCATTERED DEBRIS REPORTED. |
| 23:43 UTC | TORNADO | Stoughton | Dane, WI | HOUSE DAMAGE IN STOUGHTON. |
| 23:48 UTC | TORNADO | 3 E Stoughton | Dane, WI | TORNADO ON THE GROUND JUST NORTH OF HIGHWAY 51 AND WEST OF INTERSTATE 90/39...3 MILES EAST OF STOUGHTON. |
| 00:00 UTC | HAIL 1.75 | 8 Sse Cottage Grove | Dane, WI | GOLF BALL SIZED HAIL REPORTED ON HIGHWAY 18. |
| 00:06 UTC | FUNNEL CLOUD | Cambridge | Dane, WI | A COUPLE FUNNEL CLOUDS HAVE BEEN REPORTED. |
| 00:25 UTC | TSTM WND DMG | Oregon | Dane, WI | POWERLINES DOWN. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2005 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are
The other tornadoes of August 18, 2005
27 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 18 | 12:50 PM CDT | F0 | Mower, MN | 0.1 | 20 | $10,000 | ||
| August 18 | 2:18 PM CDT | F0 | Trempealeau, WI | 0.1 | 25 | $2,000 | ||
| August 18 | 3:46 PM CDT | F1 | Vernon, WI | 1.2 | 25 | 1 | $150,000 | |
| August 18 | 4:05 PM CDT | F2 | Vernon, WI | 20.0 | 40 | 3 | $3.3 million | |
| August 18 | 4:40 PM CDT | F1 | Richland, WI | 4.0 | 55 | $200,000 | ||
| August 18 | 4:54 PM CDT | F1 | Monroe, WI | 10.0 | 25 | $140,000 | ||
| August 18 | 4:55 PM CDT | F0 | Iowa, WI | 0.1 | 25 | |||
| August 18 | 5:18 PM CDT | F1 | Iowa, WI | 6.5 | 100 | $20,000 | ||
| August 18 | 5:30 PM CDT | F1 | Sauk, WI | 1.9 | 75 | $2,000 | ||
| August 18 | 5:39 PM CDT | F1 | Adams, WI | 0.8 | 30 | $10,000 | ||
| August 18 | 6:00 PM CDT | F0 | Sauk, WI | 1.0 | 75 | $10,000 | ||
| August 18 | 6:08 PM CDT | F1 | Marquette, WI | 5.5 | 100 | $100,000 | ||
| August 18 | 6:10 PM CDT | F0 | Columbia, WI | 0.1 | 25 | |||
| August 18 | 6:15 PM CDT | F3 | Dane, WI | 18.6 | 600 | 1 | 23 | $34 million |
| August 18 | 6:17 PM CDT | F0 | Dane, WI | 2.0 | 30 | |||
| August 18 | 6:32 PM CDT | F0 | Waushara, WI | 2.0 | 80 | $10,000 | ||
| August 18 | 7:10 PM CDT | F1 | Dane, WI | 1.6 | 100 | $70,000 | ||
| August 18 | 7:15 PM CDT | F0 | Jefferson, WI | 0.5 | 50 | $50,000 | ||
| August 18 | 7:20 PM CDT | F1 | Jefferson, WI | 0.7 | 50 | $30,000 | ||
| August 18 | 7:27 PM CDT | F1 | Jefferson, WI | 1.2 | 50 | $30,000 | ||
| August 18 | 7:37 PM CDT | F1 | Jefferson, WI | 1.4 | 50 | $350,000 | ||
| August 18 | 7:38 PM CDT | F0 | Waupaca, WI | 1.2 | 40 | $1,000 | ||
| August 18 | 7:40 PM CDT | F0 | Winnebago, WI | 4.0 | 50 | $1,000 | ||
| August 18 | 7:44 PM CDT | F1 | Jefferson, WI | 3.0 | 75 | $20,000 | ||
| August 18 | 7:45 PM CDT | F0 | Jefferson, WI | 0.2 | 50 | $10,000 | ||
| August 18 | 8:45 PM CDT | F1 | Brown, WI | 1.0 | 100 | $10,000 | ||
| August 18 | 9:35 PM CDT | F1 | Manitowoc, WI | 1.5 | 100 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.